Skip to main content
main-content
Top

10-04-2012 | General practice | Article

New SSRIs bleeding risk warning

Abstract

Free full text

MedWire News: GPs may need to consider a patient's risk of bleeding complications more carefully before prescribing newer generation antidepressants, after research suggested that newer SSRIs with high affinity for the serotonin transporter are associated with an increased risk of bleeding relative to earlier forms of antidepressants.

The study found that among 36,389 patients with major depressive disorder prescribed a single antidepressant, those taking a high-affinity SSRI had a significant 17% increased relative risk of gastrointestinal bleeding compared with those taking a drug with lower affinity for the serotonin transporter.

Similarly, the use of high-affinity drugs was associated with a significant 18% increase in the risk of stroke compared with use of low- or moderate-affinity antidepressants.

High-affinity drugs were used by 21,462 patients and included the SSRIs fluoxetine, sertraline and escitalopram, while low-moderate affinity drugs used by the remaining 14,927 patients included the moderate-affinity drugs venlafaxine, fluvoxamine and citalopram and low-affinity drugs nefazodone, bupropion and mirtazapine.

Dr Roy Perlis (Massachusetts General Hospital, Boston, USA) and colleagues report that they found no such associations between high- or low-moderate affinity drug use and other negative control outcomes such as liver failure, renal failure or asthma, suggesting that the bleeding effect "is less likely to represent a non-specific effect of treatment".

Reporting their findings in BMJ Open, the authors say their study's design also minimises the risk of confounding by indication that has clouded previous reports of SSRI-related bleeding, because the presence of depression alone cannot account for the effect.

If confirmed by further research, they say their results suggest the benefits of antidepressant treatment may need to be balanced by selecting antidepressants with lower serotonin receptor affinity in patients at greater risk for bleeding complications.

GP News is an independent clinical news service provided by Springer Healthcare Limited. © Springer Healthcare Ltd; 2012

By Caroline Price